Alert archive / Virginia / Wind Advisories in 2016
Wind Advisory 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Dec 17, 2016, 2:29 PM EST for 15 counties in Virginia; Pendleton County, West Virginia. It took effect at Dec 17, 2016, 6:00 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 2:29 PM EST (19:29 UTC)
- In effect from
- Dec 17, 2016, 6:00 PM EST
- Expired
- Dec 18, 2016, 12:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Baltimore/Washington
Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Pendleton County, WV
The radar
The Sterling radar (KLWX), 140 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 613 m²/s²
- 0-3 km storm-relative helicity
- 761 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS71 KLWX 171929 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 229 PM EST SAT DEC 17 2016 VAZ025-026-503-504-507-508-WVZ505-506-180330- /O.NEW.KLWX.WI.Y.0019.161217T2300Z-161218T1700Z/ AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT... HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE... SUGAR GROVE 229 PM EST SAT DEC 17 2016 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY FOR ELEVATIONS ABOVE 2000 FEET... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY. * TIMING...THIS EVENING THROUGH SUNDAY MORNING. * WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 55 MPH FOR ELEVATIONS ABOVE 2000 FEET. * IMPACTS...GUSTY WINDS WILL AFFECT RIDGELINES. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ JACKSON
3 follow-up statements
991 WWUS71 KLWX 180213 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 913 PM EST SAT DEC 17 2016 VAZ025-026-503-504-507-508-WVZ505-506-181015- /O.CON.KLWX.WI.Y.0019.000000T0000Z-161218T1700Z/ AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT... HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE... SUGAR GROVE 913 PM EST SAT DEC 17 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * TIMING...THIS EVENING THROUGH SUNDAY MORNING. * WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 55 MPH FOR ELEVATIONS ABOVE 2000 FEET. * IMPACTS...GUSTY WINDS WILL AFFECT RIDGELINES. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$
711 WWUS71 KLWX 180902 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 402 AM EST SUN DEC 18 2016 VAZ025-026-503-504-507-508-WVZ505-506-181700- /O.CON.KLWX.WI.Y.0019.000000T0000Z-161218T1700Z/ AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT... HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE... SUGAR GROVE 402 AM EST SUN DEC 18 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * TIMING...CONTINUING THROUGH THIS MORNING. * WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH FOR ELEVATIONS ABOVE 2000 FEET. * IMPACTS...GUSTY WINDS WILL AFFECT RIDGELINES. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$
196 WWUS71 KLWX 181657 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1157 AM EST SUN DEC 18 2016 VAZ025-026-503-504-507-508-WVZ505-506-181800- /O.EXP.KLWX.WI.Y.0019.000000T0000Z-161218T1700Z/ AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT... HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE... SUGAR GROVE 1157 AM EST SUN DEC 18 2016 ...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY... WINDS GUSTS HAVE DIMINISHED TO LESS THAN 45 MILES PER HOUR. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 17, 1:06 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 17, 1:06 PM EST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 106 PM EST Sat Dec 17 2016 .SYNOPSIS... A warm front will cross the region from south to north today, followed by a cold front from northwest to southeast on Sunday. High pressure will build back into the region for the first half of next week. Another storm system may affect the region Thursday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Precipitation has made its way to the Eastern Shore as temperatures rise above freezing. All Warnings and Advisories have expired, as no new accretion is expected. Melting will be slow, especially across northern Maryland which is still below freezing. Have once again trimmed high temperatures, especially across the north-central part of the forecast area. Energy needs to go to melting before appreciable temperature gains can be realized. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... Low pressure will continue to lift into the Great Lakes tonight. Warm air/higher dew points will continue to advect into the area. This will likely lead to low clouds and fog. Any rainfall should be limited to light showers or drizzle. The low will drag a cold front from west to east on Sunday, which should bring a period of fairly widespread rainfall. A strong temperature gradient will exist along the front, so non-diurnal falling temperatures can be expected across much of the area as cold air arrives during the afternoon. The timing of the front is a little questionable, but out ahead of it, highs will likely reach the 60s...most likely south and east of DC, but could include areas back to the Blue Ridge. Rain will change to snow in the upslope area, with an inch or so accumulation possible. Since there will be some jet energy and mid-level frontogenetical forcing behind the surface front, there could be some precipitation regeneration in the cold air. Do not see enough evidence of snow (or even sleet) occurring to include it east of the mountains for now. A period of gusty winds will also follow the front. High pressure building to the north will bring a return of colder air to start the new week. The bulk of guidance keeps any low pressure forming along the front to impact areas to our south. May have to watch southern MD for Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Canadian high pressure will dominate Tuesday and Wednesday, with slowly moderating temperatures. Highs on Tuesday will remain a bit below normal, but should rise slightly above normal on Wednesday as the high slides east and the flow becomes more southerly, allowing milder air to push north. This is well timed in advance of the next storm system moving in from the west. This is a northern stream system which is able to tap some Gulf warmth and moisture as it treks across the northern Plains and Great Lakes, allowing precip to mainly be of the non-wintry variety (i.e., rain) on Thursday. A little wintry precip may occur right at the start, especially if it begins before any radiational cooling has time to mix out. Temps behind the system may drop back below normal a bit on Friday, but severe cold such as we saw this week is not expected. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Have a few pockets where flight conditions have jumped from IFR right to VFR. Have forecast improvement expected this afternoon; however, due to the transitory nature of this hole, TAFs are much more pessimistic than these few observations. Low clouds and fog will likely return tonight; a good chance for IFR. Cold front crosses the area on Sunday, with another period of rain and reduced cigs/vsbys. Gusty NW winds will follow the front through Sunday evening. High pressure brings tranquil weather Monday, Tuesday and Wednesday. && .MARINE... Southerly flow remains established through the first part of Sunday. SCA level winds may be somewhat sporadic, but the threat will persist. Strong winds aloft should have trouble mixing down during this period. FZRA/RA this morning followed by foggy conditions developing tonight. Cold front crosses Sunday with more rain and wind shift to the NW. Best chance of gales will be just behind the front late afternoon/evening, but do not have confidence to go above 30 kt for now. High pressure should bring lighter winds for Monday, Tuesday and Wednesday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ530>543. && SYNOPSIS...RCM NEAR TERM...HTS SHORT TERM...ADS LONG TERM...RCM AVIATION...HTS/ADS/RCM MARINE...ADS/RCM
Hazardous weather outlook, Dec 17, 12:56 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1256 PM EST SAT DEC 17 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181800- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1256 PM EST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY GALE FORCE WINDS ARE POSSIBLE SUNDAY AFTERNOON ACROSS THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-181800- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 1256 PM EST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA, NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HTS
In the hours before
Local storm report, Dec 17, 11:55 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FREEZING RAIN S WINDTREE VALLEY 39.67N 76.65W
12/17/2016 M0.20 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1605197
DHLocal storm report, Dec 17, 11:57 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 AM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FREEZING RAIN E BURLINGTON 39.34N 78.92W
12/17/2016 M0.20 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1605198
DHLocal storm report, Dec 17, 12:39 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1239 PM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FREEZING RAIN BWI AIRPORT 39.17N 76.67W
12/17/2016 E0.20 INCH ANNE ARUNDEL MD OTHER FEDERAL
&&
EVENT NUMBER LWX1605199
JACKSONLocal storm report, Dec 17, 12:51 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM FREEZING RAIN 2 E MARTINSBURG 39.46N 77.94W
12/17/2016 M0.20 INCH BERKELEY WV NWS EMPLOYEE
&&
EVENT NUMBER LWX1605200
DHLocal storm report, Dec 17, 1:09 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM FREEZING RAIN SE BUNKER HILL 39.33N 78.05W
12/17/2016 M0.30 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1605201
DHLocal storm report, Dec 17, 1:38 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FREEZING RAIN S SAN MAR 39.55N 77.64W
12/17/2016 M0.40 INCH WASHINGTON MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1605202
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:29 PM EST | Gale Warning | LWX | 28 hr | |
| Dec 17, 2:29 PM EST | Small Craft Advisory | LWX | 64 hr | |
| Dec 17, 8:31 AM EST | Winter Storm Warning | LWX | Berkeley, Morgan | 4 hr |
Nearby
Wind Advisories in Virginia, 2016Wind Advisories in West Virginia, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.